Missouri, 2003

Hail in Missouri, May 1, 2003

May 1, 2003 · NWS PAH · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 1:05 AM CST, 7 hours 59 minutes earlier.

Area forecast discussion, May 1, 1:05 AM CST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
205 AM CDT THU MAY 1 2003

TIMING OF CONVECTION IS THE MAIN FORECAST CONCERN FOR TODAY AND
TONIGHT. SURFACE COLD FRONT IS STAYING VERY ACTIVE AT THIS HOUR OF
THE NIGHT...WITH LINES OF STORMS EXTENDING FROM NORTHERN ILLINOIS TO
WEST CENTRAL MISSOURI AND BEYOND. INTENSITY OF THE STORMS IS BEING
MAINTAINED BY A 35 TO 40 KNOT LOW LEVEL JET AND AN APPROACHING 500
MB SHORTWAVE TROUGH. WATER VAPOR IMAGERY INDICATES A VORT MAX MOVING
RAPIDLY EAST ACROSS THE OKLAHOMA PANHANDLE...ROTATING AROUND A MID
LEVEL LOW OVER THE NORTHERN PLAINS.

MODELS ARE IN OVERALL AGREEMENT WITH THE TIMING OF THE COLD FRONT.
AVN REMAINS A LITTLE FASTER THAN THE ETA...TAKING THE FRONT INTO
SOUTHERN ILLINOIS AND SE MISSOURI BY THIS EVENING...THEN EAST OF THE
FORECAST AREA BY AROUND 12Z FRIDAY. THE ETA SHOWS THE FRONT BECOMING
RATHER DIFFUSE AND HARD TO PINPOINT TONIGHT AND FRIDAY. CONVECTIVE
OUTFLOW BOUNDARIES MAY HAVE THAT EFFECT ON THE SURFACE PRESSURE
PATTERN. HOWEVER...THE ETA/AVN SOLUTIONS ARE BASICALLY SIMILAR AND
ACCEPTED.

EXPECT THUNDERSTORMS TO REFIRE THIS AFTERNOON ALONG COLD FRONT OR
OUTFLOW BOUNDARIES MOVING ACROSS MISSOURI/ILLINOIS. HIGH LEVEL
DEBRIS CLOUDINESS FROM PLAINS CONVECTION SHOULD THIN/DISSIPATE AS IT
CROSSES THE FORECAST AREA TODAY. WITH PLENTY OF SUN...CAPES SHOULD
AGAIN APPROACH OR EXCEED 2000 J/KG AS HAPPENED THE PAST COUPLE DAYS.
WILL MAINTAIN LIKELY POPS IN SE MISSOURI/SRN ILLINOIS FOR LATE
TODAY...WITH CHANCE POPS FURTHER SE. SEASONABLY COLD MID LEVEL TEMPS
/AROUND MINUS 16 AT 500 MB/ AND STEEP LAPSE RATES WILL PRODUCE A
LARGE HAIL THREAT. WEAK MID LEVEL WIND FIELDS THIS MORNING ARE
FORECAST TO STRENGTHEN ENOUGH FOR ORGANIZED CONVECTION LATER TODAY.
STORMS SHOULD WEAKEN AFTER MIDNIGHT WITH DIMINISHING INSTABILITY.

WILL REMOVE MENTION OF THUNDER FOR FRIDAY AS REDEVELOPMENT OF STORMS
ALONG THE FRONT WILL LIKELY BE SOUTH AND EAST OF THE FORECAST AREA.
ANY LINGERING POST FRONTAL CLOUDINESS SHOULD YIELD TO SUNSHINE IN
THE AFTERNOON. WITH INCREASING SUN AND A FAIRLY WARM START TO THE
DAY...WILL LEAN TOWARD WARMER NGM MOS HIGHS.

MODELS ARE TRENDING FASTER WITH UPCOMING SYSTEM FOR THE WEEKEND. NEW
ETA BRINGS QPF INTO SRN ILLINOIS/SE MISSOURI ON SATURDAY AFTERNOON.
AVN SPREADS IT ACROSS THE ENTIRE FORECAST AREA SATURDAY NIGHT. WILL
INTRODUCE POPS AREAWIDE FOR SATURDAY NIGHT AND SUNDAY. LOOKS LIKE
MAINLY ELEVATED CONVECTION SATURDAY NIGHT AND SUNDAY...BECOMING
SURFACE BASED BY MONDAY. AVN INDICATES THIS WILL BE A WELL DEVELOPED
SYSTEM WITH THE POTENTIAL FOR SIGNIFICANT CONVECTION.

.PAH...NONE.

MY
Hazardous weather outlook, May 1, 4:00 AM CST, 5 hours 4 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU MAY 1 2003

...AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE GREATEST RISK OF SEVERE WEATHER WILL BE DURING THE AFTERNOON AND
EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
CONCERNS. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE LOWER OHIO
VALLEY AND SOUTHEAST MISSOURI TONIGHT. ALONG AND AHEAD OF THE
FRONT...THUNDERSTORMS WILL INCREASE TODAY...ESPECIALLY IN THE
AFTERNOON. A NUMBER OF STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS. THE STORMS ARE EXPECTED TO WEAKEN LATE TONIGHT AS THE
ATMOSPHERE BECOMES MORE STABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE
WEEKEND INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS AS EARLY AS SATURDAY NIGHT OVER SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO MONITOR LATER STATEMENTS AND FORECASTS
TODAY...AND BE READY TO ACTIVATE IF REQUESTED.

YORK

In the hours before

Special weather statement, May 1, 8:33 AM CST, 31 minutes before
MOZ076-086-087-100-107>112-114-011600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
933 AM CDT THU MAY 1 2003

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS
SOUTHEAST MISSOURI THROUGH THE LATE MORNING HOURS. AT 930 AM...
DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM
AROUND FREDERICKTOWN TO VAN BUREN MISSOURI. AS THIS LINE OF
THUNDERSTORMS CONTINUES TO PUSH EAST-NORTHEAST AT 30 MPH...HAIL UP
TO ONE-HALF INCH IN DIAMETER...GUSTY WINDS OF 40 TO 50 MPH...AND
LOCALLY HEAVY RAIN ARE ALL POSSIBLE. COMMUNITIES IMPACTED BY THIS
LINE OF THUNDERSTORMS THROUGH 1100 AM INCLUDE PERRYVILLE...
GREENVILLE...DONIPHAN...AND POPLAR BLUFF.

PRESLEY

The radar

The Paducah radar (KPAH), 163 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Butler

When
May 1, 9:04 AM CST
Where
Butler County, 15 mi NW of Poplar Bluff
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.900, -90.600

Hail, Stoddard

When
May 1, 9:32 AM CST
Where
Stoddard County, 6 mi W of Dexter
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.800, -90.067

Hail, Scott

When
May 1, 10:05 AM CST
Where
Scott County, Kelso
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.183, -89.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351880, 5351878, 5351879.